This past Sunday I was diagnosed with gonorrhea & given 125mg of ceftriaxone. The diagnosis was not from a test but from process of elimination – I had already been given treatment for trich and chlamyd, but symptoms persisted.
A mere three hours after receiving this shot, I took a shower. During this shower I masturbated, and my right hand came in contact with the infected fluid. I rinsed my hands briefly and washed my face. I rubbed my right eye with my right hand.
I know I had gonorrhea because my urinary symptoms are gone. But I have symptoms in my eye that are getting worse. I have increasing pain in my eye, and a worsening sensation of dryness—possibly a mild discharge. There is no redness, though. I saw an opthamologist yesterday who said it was allergies, but I am still concerned because the symptoms are getting worse, and there is no other good explanation. I plan on seeing another opthamologist soon, but I want as much information as possible when I see the next one.
Here are my questions:
1) Would it be possible, even with a direct exposure of infected fluid to the eye, to get a new gonoccocal infection in the eye just hours after getting a 125mg shot of ceftriaxone? It seems to me the answer to this question is yes, because I found on the CDC website that the treatment for gonococcal conjunctivitis is a 1g shot.
2) Assuming that it is gonorrhea in my eye, I am very concerned about the fact that I spread the infection while being treated with a dosage of ceftriaxone that is insufficient to cure gonococcal conjunctivitis. My concern is that the dosage I received to treat the urinary infection has increased the resistance of the infection in my eye. I am concerned that I might need more than the CDC recommended 1g shot for conjunctivitis now. Is this a valid concern? How might the recommended treatment be adjusted to account for this possibility?
I am very skeptical you had urethral gonorrhea and even more so about gonorrhea of the eye. "Process of elimination" is an invalid diagnostic criterion, largely because the large majority of gonorrhea would respond to the treatments used for chlamydia. (The trichomonas treatment made no difference.) When urethritis after treatment persists after treatment for presumed chlamydia, which it does in 10-20% of cases, it's almost always due to garden variety NGU which can be caused by several different bacteria other than chlamydia or trichomonas. Even prompt improvement following ceftriaxone is more likely a coincidence than it is evidence of gonorrhea. (I'm rather amazed a doctor would have treated you for ocular gonorrhea in this circumstance, without testing for it. This sounds like a rather fishy story, I have to say.)
Further, in the event I'm wrong and you had gonorrhea, there is no realistic chance of autoinoculation to your eye while in the shower (and in the presence of soap and water). And if you HAD autoinoculated it, the ceftriaxone -- circulating in your blood for up to 24 hours after the shot -- would prevent an infection from taking hold. Finally, ocular gonorrhea does not cause the mild symptoms you describe.l
And why are you planning to see another ophthalmologist? If it is because s/he did not accept your self-diagnosis of gonorrhea, that's evidence of a good doctor, not a poor one. I see no reason for another opinion and recommend you continue to work with your current ophthalmologist until the cause of your symptoms is determined. It isn't gonorrhea or any STD. To your specific questions:
1) The answer is no, not possible -- discussed above.
2) As should now be clear, I do not accept the assumption that you have gonorrhea of the eye, nor did you have urethral gonorrhea.
I hope this helps sort things out for you. Best wishes-- HHH, MD
I had to cut this background out of my post because of the character limit:
About two weeks ago, I began having classic symptoms of urethritis: discharge, sudden urges to urinate, cramping in my bladder, burning during urination. I saw a doctor who prescribed me with the following antibiotics: metronidazole for trichomonasis, azithromycin for Chlamydia, and ciprofloxacin for gonorrhea. (I should note that simultaneous with the treatment a urine sample was taken which came back negative for both Chlamydia and Gonorrhea, but this sample was taken only three days after my suspected exposure, so I was unsure if the test would be reliable).
After the treatment, some of my symptoms went away, but I still had cramping in my bladder and burning during urination. When I realized that cipro was no longer recommended for gonorrhea, and with the cramping in my bladder getting worse, I went to an emergency room, explained what happened and my symptoms, and they gave me 125 mg shot of ceftriaxone. They did not run any urine test. Within a day or two my urinary symptoms were completely gone.
Thus, I need to make clear, no doctor has treated me for occular gonorrhea---only for the urethritis.
Are you still sure that there is no chance that I had gonorrhea?
If it wasn't gonorrhea, whatever other bacteria it may have been infected my eye? I definitely have a problem in my eye and the timing seems too coincidental.
I am concerned about the shower because (potentially) infected bodily fluid definitely got on my hand and in a very short amount of time that hand went to my eye. This was not an ordinary shower where you're just washing normally and happen to touch your eye. With this understanding, are you still sure that autoinnoculation under these circumstances isn't possible?
I know my symptoms are mild, but it has only been three days since the possible exposure to my eye and the symptoms have been getting worse. I couldn't find any information on the internet about how long it usually takes for the classic symptoms to develop.
I am going to go to a different opthamologist because the first one doesn't take my health insurance.
None of this changes my opinion or advice. As to possible explanations other than gonorrhea, there is no other STD that would likely connect the two. One possibility, though, is that you had an adenovirus infection. Although mostly causing respiratory infections, some strains of adenovirus cause urethritis; this explains up to 5% of NGU cases, and simultaneous conjunctivitis (pink-eye) is pretty common. Alternatively, this could all be a non-infectious allergic problem of some sort.
I can't make any more specific diagnosis and won't try. But gonorrhea? No way.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.